Hail, Collin
- When
- June 5, 6:54 AM CST
- Where
- Collin County, McKinney
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.200, -96.620
Emergency management reported quarter-sized hail at the Courthouse in the city of McKinney, TX.
A weak surface boundary coupled with disturbances in northwest flow aloft generated multiple rounds of thunderstorms. The strongest storms occurred late Tuesday night into early Wednesday morning, when large and damaging hail fell over parts of the Dallas/Ft Worth Metroplex.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
A weak surface boundary coupled with disturbances in northwest flow aloft generated multiple rounds of thunderstorms. The strongest storms occurred late Tuesday night into early Wednesday morning, when large and damaging hail fell over parts of the Dallas/Ft Worth Metroplex.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jun 5, 6:13 AM CST, 41 minutes earlier.
Area Forecast Discussion National Weather Service Fort Worth TX 713 AM CDT Tue Jun 5 2018 .AVIATION... Ongoing convection across North Texas will affect northern departures, as well as all arrivals from the Bonham and Cedar Creek cornerposts. Although storm motion has been to the south/southeast this morning, there has been additional convection firing on the western front of the storms. It is uncertain as to how far west the convection will continue to develop. For that reason, have decided to mention thunderstorms affecting the eastern terminals, while leaving VCTS in the west. Thunderstorm activity should diminish in coverage later this morning as the system responsible moves eastward. Although not explicitly stated in the Metroplex TAF sites, there will be a low potential for additional thunderstorm development this afternoon. The best location for this development will from the Cedar Creek cornerpost, and points to the southeast. Once the convection clears the area, expect VFR conditions as the low level jet displaces the bulk of the moisture well west of the region. For Waco, expect a slight increase in cloud cover as we go through the day, with VFR remaining through this TAF cycle. Most of the hi-resolution weather models do keep the convection away from KACT, and for that reason VCTS was removed. Hernandez && .SHORT TERM... /Issued 410 AM CDT Tue Jun 5 2018/ /Today Through Tuesday Night/ The next batch of showers and thunderstorms is now moving southeast across the Interstate 35 corridor in Oklahoma, where the main forcing for ascent is currently present. Given the ample amount of moisture being supplied by a 30kt+ low level jet, the expectation is that convection in Oklahoma will make its way southward into North Texas. Hi-Res models do keep most of the convection east of Interstate 35 as the shortwave responsible for this convection rides along the upper level ridge across West Texas. Showers and thunderstorms will likely be ongoing east of Interstate 35 through the morning hours as the storm complex makes its way southeastward into East Texas. As the low level jet weakens after noon, a decrease in intensity and coverage is expected, at least for a few hours until daytime heating and remnant boundaries come into play. The beneficial rainfall and cloud cover will allow for temperatures across the east to remain in the mid to upper 80s, while locations that remain dry will likely stay in the low to mid 90s. Regarding the convective potential for Tuesday afternoon, CAMs are struggling on whether or not there will be enough convergence along any remnant boundary to develop additional storms. Current thinking is that there will be a few showers and storms that will develop mainly south of I-30 and east of I-35 along the outflow boundary of the ongoing convection. By Tuesday night and early Wednesday morning, the main shortwave will have moved eastward, reducing the chance for rain across the east. The focus will once again shift to any possible development upstream of North and Central Texas. Another shortwave will move in from the northwest, with several CAMs portraying an MCS moving from the Texas Panhandle into the Big Country. A LLJ on the order of 35+ kts will supply a source of moisture for the MCS to clip areas west of a Cisco to Lampasas line. These trends will need to be monitored in case of a shift in initiation location, as well as a differing storm propagation direction. Hernandez && .LONG TERM... /Issued 410 AM CDT Tue Jun 5 2018/ /Wednesday Through the Middle of Next Week/ Northerly flow aloft will continue on Wednesday, but the ridging that has dominated northern Mexico will begin to build in from the southwest. With extraordinarily rich moisture remaining in place, any ripple in this flow could give rise to renewed thunderstorm development Wednesday afternoon. However, after an active period to begin June, no additional disturbances are being resolved in the guidance. Also, breezy southerly winds will likely obliterate any remaining low-level boundaries that might otherwise realize the convective potential. Will maintain some low PoPs in the southeast, but it looks light our string of rain chances will be coming to an end. As mid-level heights steadily rise, well above normal temperatures will prevail during the latter half of the week. Triple digits may return to our far western zones as early as Wednesday afternoon. But in areas that were doused with heavy rain Monday morning, some of the insolation will be used to evaporate the excess soil moisture that remains, slowing the warming trend. In addition, breezy south winds and elevated humidity will likely cap temperatures in the 90s across much of the region. The wind will help take the edge off the heat, but the humidity will push heat index values above 100 from Wednesday through the end of week. The ridge will begin to diminish in intensity this weekend as troughing dominates the eastern Gulf. While the richest moisture will be east of our area, a relative weakness in the flow aloft will bring back low rain chances early next week. Although this potential will be initially confined to our eastern zones, long range ensembles suggest the ridge will eventually lose its hold entirely by the middle of next week. 25 && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 90 75 95 76 97 / 60 10 5 5 5 Waco 94 74 96 75 98 / 20 5 5 5 5 Paris 87 71 91 71 94 / 60 20 10 5 5 Denton 89 74 95 75 96 / 50 10 5 5 5 McKinney 88 73 93 73 95 / 60 20 5 5 5 Dallas 90 77 95 77 98 / 60 10 5 5 5 Terrell 89 73 93 73 96 / 60 20 10 5 5 Corsicana 90 73 93 74 95 / 50 10 10 5 5 Temple 95 74 95 74 96 / 10 5 5 5 5 Mineral Wells 94 73 97 73 98 / 20 5 5 5 10 && .FWD WATCHES/WARNINGS/ADVISORIES... None. && 08
Hazardous Weather Outlook National Weather Service Fort Worth TX 413 AM CDT Tue Jun 5 2018 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-060915- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 413 AM CDT Tue Jun 5 2018 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Today and Tonight. Thunderstorms will continue through the late morning hours, mainly west of Interstate 35. A few storms may reach severe weather criteria, with hail being the main threat. Additional storms will be possible south of Interstate 20 and east of Interstate 35 this afternoon. Once again, marginally severe hail, gusty winds and lightning will be the threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There will be a chance for thunderstorms each afternoon starting on Sunday. On Sunday and Monday afternoon, storm chances will remain east of a Bonham to Corsicana to Cameron line. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be requested today mainly north of I-20 and east of I-35.
Special Weather Statement
National Weather Service Fort Worth TX
537 AM CDT TUE JUN 5 2018
TXZ095-051100-
Lamar TX-
537 AM CDT TUE JUN 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR LAMAR COUNTY UNTIL 600 AM CDT...
At 537 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Blossom to 10 miles
northeast of Honey Grove. Movement was east at 20 mph.
Nickel size hail will be possible with these storms.
Locations impacted include...
Paris, Blossom, Toco and Sun Valley.
LAT...LON 3388 9554 3389 9551 3388 9551 3388 9549
3389 9546 3387 9546 3387 9534 3389 9532
3357 9531 3359 9586 3383 9586 3384 9582
3386 9581 3384 9577 3385 9576 3389 9575
3388 9570 3390 9567 3391 9555
TIME...MOT...LOC 1037Z 282DEG 17KT 3374 9543 3372 9584
HernandezSpecial Weather Statement
National Weather Service Fort Worth TX
609 AM CDT TUE JUN 5 2018
TXZ095-106-051200-
Lamar TX-Delta TX-
609 AM CDT TUE JUN 5 2018
...SPECIAL WEATHER STATEMENT...
At 609 AM CDT, Doppler radar was tracking a strong thunderstorm near
Paris, moving east at 20 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Paris, Blossom, Deport, Roxton, Toco and Sun Valley.
LAT...LON 3336 9534 3337 9537 3337 9542 3336 9544
3337 9545 3336 9546 3355 9576 3377 9567
3372 9531 3338 9531
TIME...MOT...LOC 1109Z 286DEG 18KT 3366 9560
HernandezSpecial Weather Statement
National Weather Service Fort Worth TX
612 AM CDT TUE JUN 5 2018
TXZ103-104-051215-
Collin TX-Denton TX-
612 AM CDT TUE JUN 5 2018
...SPECIAL WEATHER STATEMENT...
At 611 AM CDT, Doppler radar was tracking a strong thunderstorm near
Celina, or 9 miles northwest of McKinney, moving southeast at 20 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Plano, McKinney, Frisco, Richardson, Allen, Wylie, Sachse, Murphy,
Prosper, Royse City, Anna, Fairview, Princeton, Celina, Lucas,
Parker, Van Alstyne, Lowry Crossing, Melissa and Lavon.
LAT...LON 3340 9658 3298 9633 3299 9669 3331 9692
3341 9684
TIME...MOT...LOC 1111Z 327DEG 16KT 3332 9673
HernandezSpecial Weather Statement
National Weather Service Fort Worth TX
621 AM CDT TUE JUN 5 2018
TXZ093-051215-
Grayson TX-
621 AM CDT TUE JUN 5 2018
...SPECIAL WEATHER STATEMENT...
At 621 AM CDT, Doppler radar was tracking a strong thunderstorm near
Whitesboro, moving southeast at 15 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Sherman, Van Alstyne, Howe, Collinsville, Gunter, Dorchester,
Southmayd and Sadler.
LAT...LON 3340 9645 3340 9682 3360 9695 3361 9694
3372 9677
TIME...MOT...LOC 1121Z 325DEG 15KT 3361 9682
HernandezSpecial Weather Statement
National Weather Service Fort Worth TX
720 AM CDT TUE JUN 5 2018
TXZ092-093-051315-
Grayson TX-Cooke TX-
720 AM CDT TUE JUN 5 2018
...SPECIAL WEATHER STATEMENT...
At 720 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lebanon to near Dorchester. Movement was
south at 5 mph.
Half inch hail will be possible with these storms.
Locations impacted include...
Sherman, Whitesboro, Pilot Point, Van Alstyne, Howe, Pottsboro,
Collinsville, Gunter, Callisburg, Dorchester, Ray Roberts Park
Johnson Branch, Lake Kiowa, southwestern Lake Texoma, Southmayd,
Tioga and Sadler.
LAT...LON 3396 9691 3387 9688 3385 9685 3387 9683
3387 9680 3382 9676 3384 9669 3391 9668
3391 9667 3340 9660 3342 9709 3380 9710
3382 9705 3385 9709 3386 9706 3384 9703
3385 9701 3389 9698 3395 9699 3394 9697
TIME...MOT...LOC 1220Z 339DEG 6KT 3396 9695 3353 9673
HernandezSpecial Weather Statement National Weather Service Fort Worth TX 747 AM CDT TUE JUN 5 2018 TXZ104-051345- Collin TX- 747 AM CDT TUE JUN 5 2018 ...SPECIAL WEATHER STATEMENT... At 747 AM CDT, emergency management reported a strong thunderstorm near McKinney, moving southeast at 10 mph. Half inch hail will be possible with this storm. Locations impacted include... Plano, McKinney, Frisco, Allen, Prosper, Anna, Fairview, Princeton, Celina, Lucas, Parker, Lowry Crossing, Melissa, New Hope and Weston. LAT...LON 3329 9677 3335 9657 3313 9642 3303 9672 TIME...MOT...LOC 1247Z 326DEG 10KT 3325 9664 Hernandez
The Dallas/Ft Worth radar (KFWS), 95 km away, was scanning. The volume nearest the first event began at 12:52 UTC.
21 hail, 3 thunderstorm wind. Local standard time, as filed.
Emergency management reported quarter-sized hail at the Courthouse in the city of McKinney, TX.
A trained spotter reported half-dollar sized hail in The Colony, TX.
Amateur radio reported quarter-sized hail in the city of Plano, TX.
A trained spotter reported ping-pong ball sized hail in the city of Lowry Crossing, TX.
A social media report indicated half-dollar sized hail in The Colony, TX.
A social media report indicated golf ball sized hail in the northern part of the city of Carrollton, TX.
A social media report indicated three-inch diameter hail in the city of Coppell, TX.
A social media report indicated ping pong ball sized hail near the intersection of Interstate 635 and McArthur Blvd in the city of Dallas, TX.
A social media report indicated baseball sized hail near the intersection of Denton Tap Road and Sandy Lake Rd in the city of Coppell, TX.
A social media report indicated baseball sized hail and vehicle damage near the intersection of Frankford Rd and Eisenhower Street; approximately 3 miles northwest of the city of Carrollton, TX.
A social media report indicated three-inch diameter hail near the intersection of President George Bush Turnpike and Old Denton Rd in the city of Carrollton, TX.
The Automated Surface Observation System at Dallas-Fort Worth International Airport Airport measured a wind gust of 59 MPH.
A social media report indicated golf ball sized hail just south of DFW Airport.
Amateur radio reported nickel sized hail near the intersection of Euless Main Street and Highway 183.
A social media report indicated two-inch diameter hail in the city of Arlington, TX.
A social media report indicated ping pong ball sized hail near Parks Mall in the city of Arlington, TX.
A social media report indicated tennis ball sized hail approximately 2 miles east of Arlington City Center.
A trained spotter reported quarter-sized hail in the city of Aubrey, TX.
Amateur radio reported quarter-sized hail in the town of Crossroads.
Emergency management reported quarter-sized hail in the city of Krugerville, TX.
A public report indicated dime-sized hail near the Interstate 35 split in the city of Denton, TX.
The Automated Surface Observation System measured a wind gust of 67 MPH at Denton Enterprise Airport.
A social media report indicated quarter-sized hail in the city of Grapevine, TX.
A large live oak tree was blown on top of a vehicle at a little league baseball park near the city of McKinney, TX, killing one person in the vehicle.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, Collin | 2018-06-07 | 53 | Male | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766861, 766862, 766863, 766864, 766934, 766936, 766939, 766955, 766958, 766966, 766971, 766996, 766972, 766974, 766980, 766976, 766979, 766982, 766984, 766985, 766999, 767006, 767002, 767004.